Florida, 2007

Hail and Damaging Winds in Florida, April 11, 2007

April 11, 2007 · NWS TBW · 6 events in 3 counties and zones

A warm front extended from Alabama to southern Florida early in the morning. Moist and unstable air riding over the front combined with a 60 knot upper level jet to produce storms with hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$40,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A warm front extended from Alabama to southern Florida early in the morning. Moist and unstable air riding over the front combined with a 60 knot upper level jet to produce storms with hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 11, 7:50 PM EST, 20 minutes earlier.

Area forecast discussion, Apr 11, 7:50 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
850 PM EDT WED APR 11 2007

...HIGHER CHANCES OF RAIN TONIGHT ESPECIALLY OVER THE NATURE COAST
COUNTIES...

.DISCUSSION...A LARGE AREA OF SHOWERS AND SCATTERED THUNDERSTORMS
DEVELOPED OVER THE OFFSHORE WATERS EARLIER THIS AFTERNOON AND HAS
PERSISTED THROUGH THE EARLY EVENING HOURS. SOME ISOLATED CELLS ARE
MOVING INTO THE NATURE COAST WITH OCCASIONAL TO FREQUENT LIGHTNING
ACTIVITY. THIS WEATHER IS DEVELOPING AHEAD OF A FRONTAL BOUNDARY
MOVING EAST FROM THE NORTHEAST GULF WATERS. THE STRONGEST CELLS
REMAIN OVER THE OFFSHORE WATERS AND SO FAR THE TREND HAS BEEN TO
WEAKEN AS THEY APPROACH LAND. BUT CANT RULE OUT SOME STRAY STRONG
THUNDERSTORMS DEVELOPING UNTIL MIDNIGHT WITH OCCASIONAL DOWNPOURS.
EVENING POPS WILL BE INCREASED TO 50 PERCENT FOR THE NATURE
COAST...40 PERCENT FROM PINELLAS THROUGH SARASOTA AND MOST OF THE
INTERIOR COUNTIES...AND 20 PERCENT OVER THE SOUTH. THUNDERSTORM
ACTIVITY SHOULD DECREASE AFTER MIDNIGHT WITH ONLY ISOLATED SHOWERS
AND THUNDERSTORMS OVERNIGHT. THE REST OF THE FORECAST PACKAGE LOOKS
GOOD AND NO FURTHER ADJUSTMENTS WILL BE MADE.

&&

.AVIATION...A BAND OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
OVER THE ADJACENT GULF WATERS THIS EVENING WILL MOVE ONSHORE AROUND
03Z AND WILL PRODUCE MVFR WITH LOCALIZED IFR CEILINGS/VISIBILITIES
FROM SARASOTA AIRPORT NORTH TO TAMPA INTERNATIONAL...WITH REMNANT
SHOWERS OR ISOLATED THUNDERSTORMS WITH MVFR/LOCAL IFR CIGS/VSBYS
SPREADING SOUTH INTO THE FORT MYERS/REGIONAL SOUTHWEST TERMINALS
BETWEEN 06-08Z.

IN THE WAKE OF THE SHOWERS AND THUNDERSTORMS...SOME LOW IFR/LIFR
CEILINGS IN LOW STRATUS WILL BE POSSIBLE AT ALL TERMINAL SITES
OVERNIGHT THROUGH SUNRISE THURSDAY MORNING. DRIER AIR MOVING INTO
THE REGION ON THURSDAY IN THE WAKE OF A COLD FRONT WILL HELP TO
SCOUR OUT THE LOW CLOUDS WITH VFR CONDITIONS RETURNING TO ALL
TERMINAL SITES BY MID/LATE MORNING ON THURSDAY.

&&

.MARINE...A LINE OF STRONG THUNDERSTORMS IS NOW MOVING OVER THE
OFFSHORE NORTHERN AND CENTRAL WATERS. CONDITIONS WILL RAPIDLY
DETERIORATE WHERE THESE STORMS ARE DEVELOPING WITH BRIEF PERIODS OF
HIGH WAVES...GUSTY WINDS AND SOME POSSIBLE LARGE HAIL. THIS LINE
WILL CONTINUE TO MOVE ACROSS THE NORTHERN AND CENTRAL WATERS
THROUGH THE REST OF THE EVENING AND SHOULD BEGIN A WEAKENING TREND
AFTER MIDNIGHT...BUT STILL SOME ISOLATED CELLS MAY REMAIN STRONG
OVERNIGHT.

STAY TUNED TO YOUR NOAA WEATHER RADIO OR MEDIA OUTLETS FOR THE
LATEST BULLETINS FROM THE TAMPA BAY NATIONAL WEATHER SERVICE OFFICE.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

DISCUSSION....AR
AVIATION...JCM
Hazardous weather outlook, Apr 11, 4:04 AM EST, 16 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
504 AM EDT WED APR 11 2007

FLZ039-042-043-048>052-055>057-060>062-065-111500-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
504 AM EDT WED APR 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...FOG IMPACT...

AREAS OF FOG...LOCALLY DENSE IN SPOTS...HAVE DEVELOPED ACROSS THE
NATURE COAST EARLY THIS MORNING. THIS FOG COULD BE SLOW TO BURN
OFF AS WARM AND HUMID AIR MOVES INTO THE REGION.

MOTORISTS SHOULD SLOW DOWN...USE LOW BEAM HEADLIGHTS...AND
MAINTAIN A SAFE FOLLOWING DISTANCE BETWEEN VEHICLES UNTIL THE FOG
BURNS OFF.

...THUNDERSTORM IMPACT...

SUNSHINE WILL RETURN TO THE REGION TODAY...ALLOWING AFTERNOON
TEMPERATURES TO CLIMB WELL INTO THE 80S. VERY HUMID AIR WILL
OVERSPREAD THE REGION AS WELL...WITH DEW POINTS CLIMBING TO AROUND
70 DEGREES. THIS WILL SET THE STAGE FOR AFTERNOON SHOWERS AND
THUNDERSTORMS...WITH THE BEST COVERAGE AWAY FROM THE COAST AND TO
THE NORTH OF TAMPA BAY.

VERY DRY AIR IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE SHOULD
KEEP THUNDERSTORMS SHORT LIVED AND NOT VERY STRONG...BUT ANY
THUNDERSTORM CAN PRODUCE DEADLY CLOUD TO GROUND LIGHTNING.

WHEN SKIES DARKEN...MOVE INDOORS. IF THERE IS TIME...UNPLUG
APPLIANCES AND ELECTRICAL EQUIPMENT.  WAIT UNTIL THE STORM ENDS
BEFORE USING THE TELEPHONE OR RUNNING WATER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

DRY AIR MAY CAUSE SOME FIRE WEATHER CONCERNS ON FRIDAY...
ESPECIALLY NORTH OF THE TAMPA AREA. RELATIVE HUMIDITIES ARE
FORECAST TO FALL TO BETWEEN 30 AND 35 PERCENT FOR A FEW HOURS IN
THE AFTERNOON.

A COLD FRONT IS FORECAST TO APPROACH THE AREA SATURDAY NIGHT AND
MOVE THROUGH ON SUNDAY. A LINE OF SHOWERS AND THUNDERSTORMS MAY
PRECEDE THE FRONT...BUT IT IS TOO EARLY TO SAY WHETHER OR NOT
STRONG THUNDERSTORMS WILL OCCUR.

FOR THE MARINERS...WINDS AND SEAS ARE FORECAST TO REACH SMALL
CRAFT ADVISORY LEVELS AHEAD OF THE FRONT ON SATURDAY AND CONTINUE
ON SUNDAY. MARINERS SHOULD PAY CLOSE ATTENTION TO FUTURE FORECASTS
IF PLANNING TRIPS THIS COMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

JILLSON

In the hours before

Special weather statement, Apr 11, 7:25 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
825 PM EDT WED APR 11 2007

FLZ048-120115-
HERNANDO-
825 PM EDT WED APR 11 2007

...STRONG THUNDERSTORMS WILL AFFECT HERNANDO COUNTY...

STRONG THUNDERSTORMS...MOVING EAST AT 30 MPH...WILL AFFECT HERNANDO
BEACH...ARIPEKA...WEEKI WACHEE AND BROOKSVILLE...UNTIL 915 PM EDT.
GUSTY WINDS UP TO 40 MPH WILL BE POSSIBLE. OCCASIONAL CLOUD TO
GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A
LOW SPOT...AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL CAUSE
PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE
AREAS. MOTORISTS SHOULD EXERCISE CAUTION.

JCM
Special weather statement, Apr 11, 7:57 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
857 PM EDT WED APR 11 2007

FLZ049-120145-
PASCO-
857 PM EDT WED APR 11 2007

...STRONG THUNDERSTORMS WILL AFFECT PASCO COUNTY...

STRONG THUNDERSTORMS MOVING EAST AT 30 MPH...WILL AFFECT PORT
RICHEY...NEW PORT RICHEY...JASMINE ESTATES...MOON LAKE ESTATE...
DARBY...SAN ANTONIO...DADE CITY...AND HUDSON...UNTIL 945 PM EDT.
GUSTY WINDS UP TO 40 MPH WILL BE POSSIBLE. OCCASIONAL CLOUD TO
GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A
LOW SPOT...AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL CAUSE
PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE
AREAS. MOTORISTS SHOULD EXERCISE CAUTION.

JCM

The radar

The Tampa radar (KTBW), 78 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Pasco

When
April 11, 8:10 PM EST
Where
Pasco County, 4.58 mi SE of Aripeka
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
28.383, -82.617

Penny size hail was reported by a trained spotter in the Shady Hills area.

Thunderstorm Wind, Pasco

When
April 11, 8:45 PM EST to 8:50 PM EST
Where
Pasco County, 2 mi NW of Dade City to Dade City
Measured
55 kt (63 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
28.390, -82.203

Damaging down burst winds downed a tree onto a vehicle with one person trapped inside 2 miles northwest of Dade City. Trees and wires were downed in Dade City at the intersection of Rose Avenue and 14th Street.

Hail, Hillsborough

When
April 11, 9:13 PM EST
Where
Hillsborough County, 7 mi ENE of Tampa
Measured
0.88 in hail
Reported by
Public
Coordinates
28.019, -82.364

Nickel size hail was reported near the intersection of Interstate 4 and Highway 301.

Thunderstorm Wind, Polk

When
April 11, 9:33 PM EST
Where
Polk County, 3 mi W of Lakeland
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
28.030, -81.999

The wind gust was measured from a home weather station.

Hail, Polk

When
April 11, 9:43 PM EST
Where
Polk County, 2 mi N of Lakeland
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
28.059, -81.950

An amateur radio operator reported nickel size hail at the intersection of Highway 98 and Wedgewood Estates Blvd.

Thunderstorm Wind, Polk

When
April 11, 9:52 PM EST
Where
Polk County, 1 mi NW of Winter Haven
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
28.030, -81.732

A line of thunderstorms moved through Winter Haven and tore an aluminum roof off of a home.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17519, 17567, 17520, 17568, 17521, 17569.